A serious uncommon, but well-documented, complication of the use of steroids such as methylprednisolone, is aseptic necrosis (osteonecrosis) of the hip joints (and occasionally the humeral and knee joints). Aseptic necrosis is a condition where there is death and degeneration of bone which appears to relate to stenosis of the draining veins. Aseptic necrosis is a painful and disabling condition. In cases of aseptic necrosis of the hips surgical replacement may be necessary.
Studies indicate that the most common cause of osteonecrosis of the hip joint relate to prior treatment with corticosteroids and that there is a direct cause and effect relationship. Anti-inflammatory steroids such as dexamethasone have a significantly less risk of producing osteonecrosis.
The case presented below is an example of another potential complication other than adhesive arachnoiditis relating to the use of steroids for administration in the epidural space. The writer of the following communication has kindly permitted Burton Report to identify her with the hope that her experience will serve to make others more cautious and request full disclosure of risk:
Sent: Friday, May 06, 2005 12:12 PM
To: Burton Report
I was given 2 spine epidurals and developed avasular necrosis of the hips and needed both hips replaced. I signed a consent, but wasn’t given time to read it. I read about the side effects from a sheet at the check out desk after the 2nd epidural and cancelled the 3rd appt. I’m only 49. This is terrible that this is allowed to continue. How can I find out how many people this has effected? I did report this to the FDA. I found Pfizers website and it clearly states the steroid should not be used in the spine because of adverse consequences. So why is a well known spinal surgeon doing this to his patients on a daily basis?